The FDA is warning that the antihypertensive Olmesartan Medoxomil can cause intestinal problems known as sprue-like enteropathy.

RELATED: Cardiovascular Disease Resource Center

Olmesartan Medoxomil is an angiotensin II receptor blocker (ARB) marketed as Daiichi-Sankyo’s Benicar (olmesartan medoxomil), Benicar HCT (olmesartan medoxomil, hydrochlorothiazide), Azor (amlodipine, olmesartan medoxomil), and Tribenzor (olmesartan medoxomil, amlodipine, and hydrochlorothiazide).  

Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss.

The FDA has approved label changes for olmesartan-containing drugs to include this warning. Sprue-like enteropathy has not been detected in other ARB drugs other than olmesartan. More information will be communicated following further evaluation of the safety of olmesartan-containing products.

Healthcare professionals are to tell patients to contact them if they develop severe, chronic diarrhea with substantial weight loss while taking an olmesartan-containing product, even if it takes months to years for symptoms to develop.

For more information visit FDA.gov.